18 November 2009

Complaints 1.0

I have had a difficult time trying to come back here and write, because everything I could think to write about was sort of whiny. I have tried to be so positive, and really I still am. But, too bad, so sad, better go get some cheese to go with the "whine" that I am about to share.

1.0 - No one ever lists in possible side effects of chemotherapy that you can have the worst insomnia. It is making me crazy. I even take the medicines for nausea that are also supposed to make you sleepy. Most of the time, when I finally fall asleep, I am waking up every 1-2 hours all night long. I tried going to sleep without any medication, and I was awake all night long. Will I ever be able to sleep on my own again?

So, I think I figured out one of the reasons this is happening. As my husband can attest, I was the kind of person, that would be asleep within 30 seconds of my head hitting the pillow. I realized that since all this started 6 weeks ago, I have not been able to work like I used to. I worked long, hard days in the kitchen. Exhausting work. Now, I lay on the couch or bed like a slug, because I don't have any energy. My body isn't getting tired out, and chemically induced fatigue is just not the same thing.

Did I just really imply that I miss working?

1.1 - I get sores in my mouth and in my throat that make eating impossibly painful. I cannot even drink my favorite Caffeine Free Diet Dr. Pepper, because the carbonation causes too much pain going down. sad face.

1.2 - I have bruising at the nail beds of my finger nails. I thought I must have inadvertently smashed my thumb. Then, I noticed 5 other finger nails with the same thing. I looked up (I am sure doctors hate that patients Google symptoms) and sure enough...this is a potential side effect. Lovely!

1.3 - What short little whiskers of hairs that are left on my head are annoying. Your hair grows out of your head with a nap, like fabrics and carpets have a nap. When those little hairs are forced to bend the opposite direction than how they grow out of your head, it hurts. This happens when you lay down with little hats on, or even just with your head against your pillow as you move through the night. I wish that they would just all fall out already.

1.4 - Nausea. No, I am not tossing my cookies, but I live with a constant mild to moderate nausea. Yuk. It was more fun being pregnant, because at least in the end you'd get a cute little baby.

1.5 - Since I am nauseated all the time, I don't have much of an appetite, so I eat very little. And yet, have I lost even ONE pound? NO!!!!! Enough said.

1.6 - Stupid power port! This port that is in the upper inside of my left arm is annoying. It worked pretty well when they used it the first time for my 2nd treatment, but at my chemo treatment that was just two days ago, I had a different nurse. She stuck the needle in the port area. I was expecting a tiny little pinch like before. NOT SO MUCH! She must have missed the spot. I was in agony. She kept shifting it around trying to tap in and it took forever for her to get it right. I actually had tears come to my eyes it was so painful. It was like she was stabbing me over and over. It stung for about 10 minutes after the fact. And now, two days later, anytime it gets bumped it hurts like the dickens. Ugh. This was supposed to make it easier.

1.7 - Headaches!! no, not just headaches....HEADACHES!!!!I get my Neulasta injection on the day after the chemo treatments. One of the side effects can be a headache. It starts about 3-5 hours after I get the shot. That means I have a headache on Tuesday afternoon and go to bed with it that night and wake up with it Wednesday morning...and it lasts usually until Saturday or Sunday. This is really the most debilitating side effect that I have. They knock me out and I cannot function.

1.8 - Terrible Bone pain! This is a new one for this week. It is a side effect that is listed, but I haven't had it until this week. My joints in my arms, hips, lower back and knees make me look like I am 90 years old when I try to get up and walk. I am pathetic.

1.9 - I learned at my last treatment that when I start the second round of chemotherapy the week of Christmas, that my treatments will be every three weeks. The drug Taxol is just too toxic to administer every two weeks like I have had for this first round. I was not mentally prepared for this. I kept thinking that I only had to make it to February 1st, and now it adds another month onto the chemo process. It just delays the surgery and then the radiation. I got in my head that by May all the treatments would be complete. Now it likely will not be until the end of June.

OK....it's out of my system, and I am done now.

Most days I am completely optimistic. Uncomfortable, but optimistic. I just try to take everything one day at a time. Some of those days are very long, but every day that goes by puts me one day closer to the end of all the treatments.

Next week is Thanksgiving already. I have so much to be thankful for. Truly. The blessings in my life far outweigh any hardships.

I wanted to thank you all for your uplifting and encouraging comments. It really means so much to me. There isn't a day that goes by that at least one person reaches out to me and extends their love. I feel the power of all your prayers uttered on my behalf. Thank you so much.


Mikkelsens said...

Dearest Sally,
Everybody needs to vent and this is a great place to do it! Besides, you have every right to express your feelings - that's not whining. Whining is when you complain because the temperature of your bubble bath is a little too hot. And also, how could we know how best to pray for you if we didn't know the specifics of what you're going through? You are by nature upbeat and optimistic and nothing will ever change that! Sleep deprivation can really affect your outlook, so once you can get some rest you will probably feel your spirits rise. I hope you can get some sleep - maybe your doctor can give you some ideas to remedy that? Hang in there Sally - I love you and pray for you EVERY DAY. :)

Lisa said...

You really are amazing. I would find it hard to be optimistic with just one or two of those side affects.

Angela Isgett said...

Hi Sally,
I don't know what to say...Jill Smith passed along your blog info b/c I was unaware of your diagnosis until recently. I have read all your entries -- your determination and optimistic spirit are truly amazing! I've smiled through my own tears as I've read each of your entries b/c I can just hear your voice speaking the words...your humor shines through, even in the face of such difficult circumstances. I hope and pray that your pain will be minimal and that you are blessed with comfort and peace. Please know that you ARE loved!

J9 said...

Complain all you want...this is a perfect forum to do it! Sending hugs and prayers your way!

Jill Smith said...

You're a strong woman and an inspiration to me! That's a rough lot you've got, but I know you can do it! You are loved and prayed for daily in our home. Keep the optimism that I know you have and June will be here speedily! I hope to see you soon.

Catherine said...

Mom-so glad you got it out! Sue is right about us knowing what to pray for. And anyway, even through your complaining you still managed to be upbeat...Gosh, you're an upbeat lady! Love you lots!!!

Jo Ann B. Pennock said...

Hi Sally,
Everybody deserves a good whine now and then. I was just reading that yeast infections are a side effect, too. Maybe that will give you something to look forward to. . . .Here's a thought, maybe drink the Dr. Pepper with a little milk in it? It tastes almost like a float and doesn't burn or fizz. Sorry if I just made you more nauseated. Thinking of you always.
Jo Ann

Jo Ann B. Pennock said...

Okay, what I meant to put in that post was that everybody deserves a good whine now and then, but YOU especially deserve to do all the whining you want.

Post a Comment